A Serendipitous Find: A Case of Cholangiocarcinoma Identified Incidentally After Acute Liver Injury Due to Cascara sagrada Ingestion

Hawaii J Med Public Health. 2015 Jun;74(6):200-2.

Abstract

The use of anthranoid laxatives such as Cascara sagrada can, in rare instances, produce a hepatitis that resolves with discontinuation of the offending supplement. However, the clinical presentation of abdominal pain, jaundice, clay-colored stools, and darkening urine can mimic the presentation of a variety of hepatobiliary illnesses, including cholangiocarcinoma. This case report describes a local patient diagnosed with an extrahepatic cholangiocarcinoma following workup for an acute hepatitis due to ingestion of large quantities of Cascara sagrada.

Keywords: Drug-induced liver injury; cascara; cholangiocarcinoma; cholestasis; jaundice.

MeSH terms

  • Aged
  • Bile Duct Neoplasms / diagnosis*
  • Bile Ducts, Extrahepatic*
  • Cathartics / adverse effects
  • Chemical and Drug Induced Liver Injury / diagnosis*
  • Chemical and Drug Induced Liver Injury / etiology
  • Cholangiocarcinoma / diagnosis*
  • Constipation / drug therapy
  • Female
  • Humans
  • Incidental Findings
  • Phytotherapy / adverse effects*
  • Plant Preparations / adverse effects
  • Rhamnus / adverse effects*

Substances

  • Cathartics
  • Plant Preparations